California, 2023

Flood in California, June 10, 2023

June 10, 2023 · NWS HNX · 1 event in 1 county or zone

A strong closed upper low pressure system approached the southern California coast on June 10. This system pushed a surge of moisture northward into central California and provided for enough instability for showers thunderstorms to develop across the area during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A strong closed upper low pressure system approached the southern California coast on June 10. This system pushed a surge of moisture northward into central California and provided for enough instability for showers thunderstorms to develop across the area during the afternoon. While precipitation was generally light with most locations receiving less than a tenth of an inch, a few thunderstorms produced locally heavy rainfall. One thunderstorm produced localized roadway flooding in western Fresno County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 10, 11:55 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 10, 11:55 AM PST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1255 PM PDT Sat Jun 10 2023

.SYNOPSIS...
Shower and thunderstorm chances during the weekend, including the
San Joaquin Valley and desert areas. The threat of thunderstorms
is confined to just the Sierra again on Monday and gradually
decreases through the week. High temperatures will cool a few
degrees this weekend then trend warmer next week.

&&

.DISCUSSION...
A disturbance approaching Southern California is allowing clouds
and a few showers to spread across Central California today. While
observed upper-air analysis is showing a weak elevated inversion,
analyzed and short-range ensemble instability analysis is showing
favorable conditions for convective development this afternoon.
Therefore, will expect wrap-around moisture to surge into most of
Central California as showers and thunderstorm will exist for at
least the next two days.

Ensemble upper-air analysis is showing minimal error in its
development of a Closed Low circulation pattern over Southern
California on Sunday and Monday. Yet, due to the nature of closed
low’s, ensemble errors grows quickly as the models approach the
mid-week period. However, on the days in question, ensemble
confidence is higher in the track and magnitude of the closed low.
With this, probability of reaching 0.01 inches of water is in the
40 to 50 percent range today. Yet, these percentages are for the
Sierra Nevada as the San Joaquin Valley sits more in the range of
5 to 15 percent. Ensemble mean CAPE and Storm Relative Helicity
both favor the Sierra Nevada as the mountain range will see
probability of thunder in the 40 to 50 percent range. By Monday,
both the percentages and coverage of convective activity both
increase as thunderstorms (and associated hazards – e.g. excess
rain) become more widespread.

Tuesday will see the Closed Low exiting the region as a northerly
to northeasterly flow pattern develops over Central California.
Ensemble begin the transition toward a dry solution on Monday with
probability of exceedance of reaching 0.01 of rain struggling to
approach 10 percent. The percentage drop off even further going
into the remainder of the week. While the San Joaquin Valley dries
out, temperatures will go into the warming trend. Yet,
probability of exceedance of reaching 95 degrees does not go above
50 percent until next Saturday. Therefore, while temperatures
reach their normal values during the week, going well above normal
may not be reached until the end of next week.

&&

.AVIATION...
MVFR or lower conditions are likely in and near any thunderstorm
over the Sierra Nevada this afternoon and this evening.
Probability of thunderstorms across the Sierra Nevada between 40
to 50 percent until 04Z Sunday. VFR conditions will prevail
through at least the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public/Aviation/Fire Wx...Molina
PIO/Radar/Social Media....DCH

weather.gov/hanford

In the hours before

Special weather statement, Jun 10, 1:10 PM PST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
210 PM PDT Sat Jun 10 2023

CAZ323-102145-
Yosemite NP outside of the valley CA-
210 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northeastern
Mariposa and southwestern Tuolumne Counties through 245 PM PDT...

At 210 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Yosemite National, or 23 miles north of Yosemite
South Entrance, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mather Ranger Station, Hetch Hetchy and Hetch Hetchy Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3780 11969 3778 11978 3784 11983 3789 11982
      3789 11988 3794 11988 3798 11974
TIME...MOT...LOC 2110Z 155DEG 15KT 3784 11976

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DCH
Special weather statement, Jun 10, 2:38 PM PST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
338 PM PDT Sat Jun 10 2023

CAZ328-330-331-102315-
Kings Canyon NP CA-South End of the Upper Sierra CA-Sequoia NP CA-
338 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northeastern Tulare
County through 415 PM PDT...

At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Whitney Portal Campground, or 23 miles southwest
of Lone Pine, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bearpaw Ranger Station, Little Five Lakes Ranger Station, Mineral
King Ranger Station, Chagoopa Plateau, Cold Springs Campground, Kern
Canyon Ranger Station, Tyndall Creek Ranger Station, Farewell Gap and
Redwood Meadow Patrol Cabin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 11829 3627 11850 3655 11869 3665 11838
TIME...MOT...LOC 2237Z 158DEG 13KT 3638 11843

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ab
Special weather statement, Jun 10, 3:18 PM PST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
418 PM PDT Sat Jun 10 2023

CAZ319-320-322-328>330-102345-
South End of the Lower Sierra CA-Fresno-Tulare Foothills CA-
Kings Canyon NP CA-Grant Grove Area CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
418 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of north central Tulare
and east central Fresno Counties through 445 PM PDT...

At 417 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Three Rivers, or 34 miles northeast of Visalia,
moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Meadows, Marble Fork Kaweah, Lodgepole Campground, Potwisha
Campground, Park Ridge, Dorst Creek Campground, Mitchell Meadow,
Giant Forest, Ash Mountain Sequoia Park HQ, Buckeye Flat Campground
and Lodgepole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3651 11866 3648 11883 3674 11896 3680 11870
TIME...MOT...LOC 2317Z 166DEG 19KT 3654 11877

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AB/JPK
Special weather statement, Jun 10, 3:42 PM PST, 43 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
442 PM PDT Sat Jun 10 2023

CAZ322-330-331-110015-
South End of the Lower Sierra CA-South End of the Upper Sierra CA-
Sequoia NP CA-
442 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of central Tulare
County through 515 PM PDT...

At 442 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles east of East Porterville, or 29 miles east of Porterville,
moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quaking Aspen, Quinn Patrol Cabin, Camp Nelson, Ponderosa, Peppermint
and Wet Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 11837 3605 11858 3632 11878 3643 11847
TIME...MOT...LOC 2342Z 157DEG 18KT 3616 11852

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AB/JPK
Special weather statement, Jun 10, 3:47 PM PST, 38 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
447 PM PDT Sat Jun 10 2023

CAZ320-328>330-110015-
Kings Canyon NP CA-Grant Grove Area CA-Sequoia NP CA-Fresno-
Tulare Lower Sierra CA-
447 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northern Tulare and
east central Fresno Counties through 515 PM PDT...

At 447 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Three Rivers, or 34 miles northeast of Visalia, moving
northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grant Grove, Crystal Springs Campground, Big Meadows, Park Ridge,
Azalea Campground, Dorst Creek Campground, Sunset Campground, Hume
Lake and Grant Grove Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 11877 3660 11892 3684 11911 3690 11880
TIME...MOT...LOC 2347Z 157DEG 17KT 3665 11885

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AB
Special weather statement, Jun 10, 4:04 PM PST, 21 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
504 PM PDT Sat Jun 10 2023

CAZ327-328-110030-
Kaiser to Rodgers Ridge CA-Kings Canyon NP CA-
504 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of eastern Fresno
County through 530 PM PDT...

At 503 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Onion Valley Campground, or 21 miles west of
Independence, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Le Conte Canyon Ranger Station, State Lakes, Simpson Meadow Patrol
Cabin and Monarch Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3685 11851 3682 11865 3705 11881 3710 11857
TIME...MOT...LOC 0003Z 160DEG 16KT 3686 11860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ab/jpk

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fresno

When
June 10, 4:25 PM PST to 7:25 PM PST
Where
Fresno County, 7.42 mi SW of Coalinga to 7.91 mi SW of Coalinga
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.085, -120.476

California Highway Patrol reported flooding across SR 198 at Parkfield Junction along with rocks and debris.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093259.